Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 50, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 5, 2009, 5:50 PM CDT for 6 counties in Alabama. It was in force for 107 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2009, 5:50 PM CDT (22:50 UTC)
- Expired
- Sep 5, 2009, 7:37 PM CDT
- In force
- 107 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Autauga County, AL, Bibb County, AL, Chilton County, AL, Dallas County, AL, Marengo County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 7:30 PM CDT | FLASH FLOOD | 1 Se Safford, AL | PORTION OF COUNTY ROAD 115 WASHED OUT. PUBLIC REPORT OF 6.5 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 052250
FFWBMX
ALC001-007-021-047-091-105-060145-
/O.NEW.KBMX.FF.W.0050.090905T2250Z-090906T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT SAT SEP 5 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN AUTAUGA COUNTY IN CENTRAL ALABAMA...
SOUTHERN BIBB COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...CENTREVILLE...BRENT...
CHILTON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...JEMISON...CLANTON...
PERRY COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...UNIONTOWN...MARION...
NORTHERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF VALLEY GRANDE...
SOUTHEASTERN MARENGO COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 845 PM CDT
* AT 545 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED POCKETS
OF VERY HEAVY RAINFALL OVER THE WARNING AREA. RAINFALL TOTALS OF
2 TO 4 INCHES HAVE HAVE OCCURRED IN THESE AREAS SINCE 3 PM...
AND AN ADDITIONAL 1 TO 3 INCHES IS LIKELY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
CENTREVILLE...VALDEN...UNION GROVE...THORSBY...TALLADEGA NATIONAL
FOREST...POOLES CROSSROADS...PLECHER...PAUL M GRIST STATE PARK...
PARNELL...MAPLESVILLE...LAWLEY...HARRISBURG...GAP OF THE
MOUNTAIN...EOLINE...CHILTON COUNTY MOTOR SPORTS PARK...BRIERFIELD
IRONWORKS PARK AND ASHBY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3249 8752 3307 8724 3306 8690 3306 8660
3304 8658 3273 8663 3271 8672 3267 8672
3220 8731 3228 8742 3228 8752 3215 8752
3215 8762 3201 8763 3201 8787
$$
582 follow-up statements
000
WGUS74 KBMX 052356
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT SAT SEP 5 2009
ALC001-007-021-047-091-105-060145-
/O.CON.KBMX.FF.W.0050.000000T0000Z-090906T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARENGO AL-DALLAS AL-AUTAUGA AL-PERRY AL-CHILTON AL-BIBB AL-
656 PM CDT SAT SEP 5 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHERN BIBB...CHILTON...PERRY...WEST CENTRAL AUTAUGA...NORTHERN
DALLAS AND SOUTHEASTERN MARENGO COUNTIES...
AT 645 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A LARGE
AREA OF SHOWERS AND THUNDERSTORMS OVER THE WARNING AREA. THE
INTENSITY OF THE THE RAIN HAS DIMINISHED SINCE 6 PM...BUT RADAR HAS
ESTIMATED RAINFALL TOTALS OF 1 TO 2 INCHES SINCE 6 PM OVER NORTHERN
DALLAS COUNTY AND WESTERN AUTAUGA COUNTY...WITH AMOUNTS UP TO 1 INCH
OVER THE REMAINDER OF THE WARNING AREA. ADDITIONAL RAINFALL TOTALS
OF 1 TO 2 INCHES ARE POSSIBLE THROUGH 8 PM...ESPECIALLY ACROSS
WESTERN AUTAUGA AND CHILTON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3249 8752 3307 8724 3306 8690 3306 8660
3304 8658 3273 8663 3271 8672 3267 8672
3220 8731 3228 8742 3228 8752 3215 8752
3215 8762 3201 8763 3201 8787
$$
58000
WGUS74 KBMX 060037
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CDT SAT SEP 5 2009
ALC001-007-021-047-091-105-060044-
/O.CAN.KBMX.FF.W.0050.000000T0000Z-090906T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARENGO AL-DALLAS AL-AUTAUGA AL-PERRY AL-CHILTON AL-BIBB AL-
737 PM CDT SAT SEP 5 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN BIBB...
CHILTON...PERRY...WEST CENTRAL AUTAUGA...NORTHERN DALLAS AND
SOUTHEASTERN MARENGO COUNTIES...
THE RAINFALL INTENSITY HAS DIMINISHED CONSIDERABLY SINCE 7 PM...AND
THERE IS NO LONGER A THREAT OF HEAVY RAINFALL.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3249 8752 3307 8724 3306 8690 3306 8660
3304 8658 3273 8663 3271 8672 3267 8672
3220 8731 3228 8742 3228 8752 3215 8752
3215 8762 3201 8763 3201 8787
$$
58What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:25 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 5, 3:25 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT SAT SEP 5 2009 .DISCUSSION... QUITE A COMPLICATED WEATHER PATTERN WILL BE IN PLACE ACROSS CENTRAL ALABAMA AT LEAST THROUGH MUCH OF NEXT WEEK. IN FACT...THIS PATTERN HAS BEEN IN PLACE FOR THE LAST FEW DAYS. THE RESULTS HAVE BEEN VERY LOW CONFIDENCE FORECASTS. UNFORTUNATELY...THIS DOES NOT LOOK LIKE IT WILL CHANGE MUCH THROUGH THE NEXT SEVEN DAYS. HERES THE SETUP...THE WEDGE IS IN PLACE TO OUR NORTHEAST WHICH IS PRODUCING A WEAK SURFACE FRONT. THIS FRONT IS INTERACTING WITH A MOIST SOUTHERLY FLOW WHICH PRODUCES A CONVERGENCE AREA WHICH ENHANCES LIFT. AN UPPER LEVEL TROF IS ALSO INTERACTING WITH THIS SETUP. WE ARE GETTING THESE SHORT WAVES RIDING ALONG THE BASE OF THE TROF THAT ARE ENHANCING CONVECTION AND PRODUCING THESE CONVECTIVE FLARE UPS WITH SOME OCCURRING OVERNIGHT LIKE WE HAD THIS MORNING. ALTHOUGH COMPUTER MODELS ARE HANDLING THE OVERALL PATTERN CORRECTLY...THEY ARE HAVING A TOUGH TIME PICKING UP WHEN THESE FEATURES WILL MOVE THOUGH. THE END RESULT IS A LOW CONFIDENCE FORECAST. AS PREVIOUSLY STATED...IT DOES NOT LOOK LIKE THIS PATTERN WILL CHANGE MUCH ANY TIME SOON. IT DOES APPEAR THAT THE LATEST MODEL RUNS ARE STARTING TO GET A BETTER GRASP ON THE SITUATION. RAISED RAIN CHANCES THROUGH THE REST OF THE WEEKEND AND INTO EARLY NEXT WEEK. MOS HAS NOT BEEN DOING A GOOD JOB WITH TEMPERATURES FOR BOTH THE DAYTIME AND NIGHTTIME PERIODS. THE KINDS OF TEMPERATURES THAT THEY ARE PREDICTING FOR TONIGHT DOES NOT JIVE WITH THE EXPECTED CLOUD COVER. AS A RESULT...WILL GO SUBSTANTIALLY WARMER FOR THE EVENING PERIODS AND A FEW DEGREES COOLER FOR THE DAYTIME PERIODS AT LEAST THROUGH EARLY NEXT WEEK. 10/ARM && .AVIATION...18Z TAF DISCUSSION. AN AREA OF SHOWERS AND THUNDERSTORMS NORTH OF INTERSTATE 20 WILL CONTINUE TO AFFECT BHM FOR THE NEXT HOUR. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS AREA DEVELOPING AND MOVING TO THE NORTH. HAVE INCLUDED VCSH/VCTS FOR THIS AFTERNOON. GENERALLY VFR CONDITIONS EXPECTED...EXCEPT UNDER CONVECTIVE ACTIVITY WHERE VIS COULD BRIEFLY DROP TO IFR. ACTIVITY SHOULD DIMINISH AFTER SUNSET...BUT ISOLATED COVERAGE IS POSSIBLE OVERNIGHT...WITH A MID LEVEL CLOUD DECK ACROSS THE AREA. GIVEN THE RAINFALL AT MOST TERMINALS WILL INCLUDE A TEMPO FOR FOG AFTER MIDNIGHT...BUT WITH CLOUD COVER ONLY EXPECT VIS DOWN TO MVFR. LOW CONFIDENCE IN THE POTENTIAL AND SUBSEQUENT TIMING OF SH/TS TOMORROW. THINK THE BEST CHANCE WILL BE IN THE AFTERNOON...BEYOND THIS FORECASTS TIMEFRAME. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 64 80 64 82 59 / 30 40 30 30 20 ANNISTON 67 83 65 84 62 / 30 30 30 20 20 BIRMINGHAM 68 81 68 83 64 / 40 50 40 30 20 TUSCALOOSA 69 83 67 85 64 / 40 60 40 40 20 CALERA 68 83 67 83 63 / 30 50 30 30 20 AUBURN 68 85 68 84 65 / 20 20 30 20 20 MONTGOMERY 71 85 68 85 64 / 30 40 30 40 20 TROY 69 86 67 84 63 / 20 30 30 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 5, 5:50 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 550 PM CDT SAT SEP 5 2009 ALZ011>015-017>050-061230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 550 PM CDT SAT SEP 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. HEAVY RAIN PRODUCING WIDESPREAD ONE TO THREE INCH TOTAL RAINFALL... WITH ISOLATED AMOUNTS BETWEEN FIVE AND SIX INCHES...WILL PRODUCE ISOLATED FLASH FLOODING FOR AREAS GENERALLY WEST OF INTERSTATE 65. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. STEFKOVICH
In the hours before
Special weather statement, Sep 5, 3:42 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 342 PM CDT SAT SEP 5 2009 ALZ033-052145- PERRY- 342 PM CDT SAT SEP 5 2009 ...SIGNIFICANT WEATHER ALERT FOR PERRY COUNTY UNTIL 445 PM CDT... AT 341 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR UNIONTOWN...MOVING NORTH AT 10 MPH. HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... UNIONTOWN. VALDEN. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 9:53 AM CDT | Areal Flood Advisory | BMX | Jefferson | 112 min |
| Sep 5, 4:29 PM CDT | Areal Flood Advisory | BMX | Dallas, Perry | 2 hr |
| Sep 5, 5:07 PM CDT | Areal Flood Advisory | BMX | Chilton | 113 min |
| Sep 5, 5:32 PM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Perry | 118 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.